Our expert says:
Oral antibiotics may indeed decrease the effectiveness of birth control pills. This is uncommon, but possible, especially if you notice break-through bleeding.
This is because antibiotics alter the gut flora and affect the re-absorption of oestrogen.
However, if the antibacterial course exceeds 3 weeks, the bacterial flora develop antibacterial resistance and additional precautions become unnecessary unless a new antibacterial is prescribed - therefore if a woman is already taking the combined oral contraceptive and commences prolonged antibiotic treatment then additional precautions are required for the first 3 weeks only.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal
advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.